Iowa, 2003

Flooding in Iowa, May 4 to 8, 2003

May 4 to 8, 2003 · NWS DMX · 31 events in 31 counties and zones

The first two weeks of May brought repeated convective storm activity to the DMX HSA, with many strong to severe thunderstorms and significant, although not generally excessive rainfall. S.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The first two weeks of May brought repeated convective storm activity to the DMX HSA, with many strong to severe thunderstorms and significant, although not generally excessive rainfall. The primary cause of the active weather was the presence of an upper level low anchored over the western U.S. for much of this period. Shortwaves of variable strength were continually ejected from the upper low into a favorable, diffluent pattern aloft and strong jet dynamics combined with low-level moisture drawn northward from the Gulf of Mexico. The rains had a highly beneficial effect on the agricultural and water supply situation across the southern one-half of the HSA. A storm system affected the region on May 3-4, producing heavy rains and severe weather across much of the HSA. Rainfall for the 24 hours ending at 12Z on the 4th was heaviest over the southwest portions of Iowa as the system developed over Kansas and Nebraska. Some totals included Chariton (CHRI4), 1.32"; Afton-KCCI (SAFI4), 0.84"; Guthrie Center (GTHI4), 0.80"; Humboldt (HBTI4), 0.70"; and Emmetsburg (EMTI4), 0.67". The heaviest rains fell on May 4, as showers and thunderstorms covered most of the HSA. Des Moines NWS (DMXI4) set a date rainfall record (ending midnight) of 2.73", breaking the 1886 record of 1.39". Mason City (WMTI4) also established a date record at 2.21", eclipsing the 1977 record of 1.82". The rains were particularly heavy in the mid-morning hours over central Iowa, prompting the issuance of a Flash Flood Warning for Polk, and parts of Dallas, Boone and Greene counties. There were several reports of water over roadways in the Des Moines metro area. By early afternoon a Flood Warning was issued for Walnut and Four Mile Creeks in the metro area. River Flood Statements were also issued for locations along the North Raccoon, Des Moines and South Skunk rivers. Later in the evening a Flood Warning was issued for the Raccoon River at SW 18th St. (Fleur Dr.) with a crest forecast near 15.5 feet (Flood Stage - 12 ft). Rainfall totals for the 24-hour ending at 12Z on the 5th were highest in the Des Moines, Raccoon and South Skunk basins and especially in the Des Moines metro area (see Fig. 1). Jefferson (JFFI4) had 3.58"; KCCI-TV (SKCI4), 3.28; Grimes Schoolnet (SGRI4), 3.20"; Jefferson-KCCI (SJEI4), 2.99"; and Perry (PERI4), 2.73". Initially, soil conditions were quite dry and a decent amount of the rainfall was absorbed. Flooding was relatively minor and limited to crop lands for the most part.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 4, 4:08 AM CST, 7 hours 52 minutes earlier.

Area forecast discussion, May 4, 4:08 AM CST, 7 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
508 AM CDT SUN MAY 4 2003

UPDATE FOR THE NEW WATCH OUT SHORTLY.

.DSM...NONE

FAB
Hazardous weather outlook, May 4, 5:00 AM CST, 7 hours before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
600 AM CDT SUN MAY 4 2003

...SEVERE WEATHER WITH LARGE HAIL AND THE POTENTIAL FOR TORNADOES
REMAINS FOR SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE ACROSS CENTRAL IOWA THIS MORNING.  THE MAIN
THREAT FROM THE STORMS THIS MORNING WILL BE LARGE HAIL.  THE STORMS
ARE FORECAST TO END BY LATE MORNING THEN REDEVELOP THIS AFTERNOON
ALONG A FRONTAL BOUNDARY.  SEVERE STORMS SHOULD QUICKLY DEVELOP THIS
AFTERNOON IN THE MOIST AND VERY UNSTABLE AIRMASS.  SIGNIFICANT SHEAR
SHOULD BE PRESENT FOR THE STORMS TO EVOLVE INTO SUPERCELLS.  AN
OUTBREAK OF TORNADOES IS LIKELY THIS AFTERNOON.  THE BEST AREA IN
CENTRAL IOWA TO SEE TORNADOES WILL BE THE SOUTHERN THREE TIERS OF
COUNTIES...MAINLY ALONG AND SOUTH OF HIGHWAY 92.  HOWEVER...IF THE
STORM SYSTEM MOVES JUST A BIT MORE NORTH...THE TORNADO THREAT COULD
EASLIY BE AS FAR NORTH AS HIGHWAY 20.  IN ADDITION TO THE HAIL AND
TORNADO THREAT...RECENT RAINFALL HAS MOISTENED SOILS CONSIDERABLY
THEREFORE ANY HEAVY RAINFALL MAY LEAD TO RAPID RUNOFF AND QUICKLY
FILL SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL COME THURSDAY NIGHT AND
FRIDAY THEN AGAIN SATURDAY AND SATURDAY NIGHT.  SEVERE WEATHER MAY
AGAIN BE POSSIBLE SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ON TWO SEPARATE OCCASIONS TODAY.
SPOTTER DEPLOYMENT WILL BE NEEDED THIS MORNING OVER SOUTHERN IOWA
THEN AGAIN THIS AFTERNOON AND EVENING OVER SOUTHERN AND CENTRAL
PORTIONS OF CENTRAL IOWA.  THERE IS A TORNADIC POTENTIAL THIS
AFTERNOON AND EVENING.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

FAB

In the hours before

Local storm report, May 4, 8:16 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0916 AM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
Local storm report, May 4, 8:20 AM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0920 AM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0627 AM    2 W CASEY                 IA   60 MPH NON-TSTORM WIND
05/04/03   GUTHRIE                        WIND MEASURED BY SCHOOLNET
                                          SITE.  THUNDERSTORMS IN THE
                                          AREA...BUT CLEARLY NOT
                                          DIRECTLY THUNDERSTORM
                                          RELATED.
Special weather statement, May 4, 8:40 AM CST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
940 AM CDT SUN MAY 4 2003

IAZ055-056-069-076-077-079-080-087-088-090-091-098-099-041515-

...SEVERE THUNDERSTORM WATCH #230 HAS BEEN REMOVED FROM THE FOLLOWING
COUNTIES...

  FREMONT               HARRISON              HENRY
  JEFFERSON             KEOKUK                LEE
  MILLS                 MONTGOMERY            PAGE
  POTTAWATTAMIE         SHELBY                VAN BUREN
  WASHINGTON

IAZ057>062-070>075-081>086-092>097-041515-

...SEVERE THUNDERSTORM WATCH #230 REMAINS IN EFFECT UNTIL 1100 AM CDT
FOR THE COUNTIES OF...

  ADAIR                 ADAMS                 APPANOOSE
  AUDUBON               CASS                  CLARKE
  DALLAS                DAVIS                 DECATUR
  GUTHRIE               JASPER                LUCAS
  MADISON               MAHASKA               MARION
  MONROE                POLK                  POWESHIEK
  RINGGOLD              TAYLOR                UNION
  WAPELLO               WARREN                WAYNE
Local storm report, May 4, 10:06 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1106 AM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1058 AM    WAUKEE                    IA   FLASH FLOOD
05/04/03   DALLAS                         WATER REPORTED OVER THE
                                          ROADS IN GREENBELT PARK.
                                          WALNUT CREEK FLOODING.

XXX
Local storm report, May 4, 11:12 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1212 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1207 PM    MALLARD                   IA   60 MPH NON-TSTORM WIND
05/04/03   PALO ALTO                      SCHOOLNET SITE MEASURED 60
                                          MPH WIND GUST ALONG EDGE OF
                                          THUNDERSTORM COMPLEX.

XXX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 flood. Local standard time, as filed.

Flood, Adair

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Adair forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Flood, Boone

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Boone forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Flood, Calhoun

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Calhoun forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Flood, Carroll

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Carroll forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Flood, Clarke

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Clarke forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Flood, Dallas

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Dallas forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Flood, Emmet

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Emmet forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Flood, Greene

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Greene forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Flood, Guthrie

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Guthrie forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Flood, Hamilton

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Hamilton forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Flood, Hancock

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Hancock forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Flood, Humboldt

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Humboldt forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Flood, Jasper

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Jasper forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Flood, Kossuth

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Kossuth forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Flood, Lucas

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Lucas forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Flood, Madison

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Madison forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Flood, Mahaska

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Mahaska forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Flood, Marion

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Marion forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Flood, Marshall

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Marshall forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Flood, Monroe

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Monroe forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Flood, Palo Alto

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Palo Alto forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Flood, Pocahontas

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Pocahontas forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Flood, Polk

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Polk forecast zone
Property damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Flood, Poweshiek

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Poweshiek forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Flood, Sac

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Sac forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Flood, Story

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Story forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Flood, Wapello

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Wapello forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Flood, Warren

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Warren forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Flood, Webster

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Webster forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Flood, Winnebago

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Winnebago forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Flood, Wright

When
May 4, 12:00 PM CST to May 8, 12:00 PM CST
Where
Wright forecast zone
Property damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351952, 5351953, 5351954, 5351955, 5351956, 5351957, 5351958, 5351959, 5351960, 5351961, 5351962, 5351963, 5351964, 5351965, 5351966, 5351967, 5351968, 5351969, 5351970, 5351971, 5351972, 5351973, 5351974, 5351975, 5351976, 5351977, 5351978, 5351979, 5351980, 5351981, 5351982.